Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 5:09 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 11, 2017, 6:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:03 PM CDT | HAIL 1.75 | 7 W Larimore, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WUUS53 KFGF 112209
SVRFGF
NDC035-063-112315-
/O.NEW.KFGF.SV.W.0079.170711T2209Z-170711T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
509 PM CDT TUE JUL 11 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Grand Forks County in northeastern North Dakota...
Northeastern Nelson County in northeastern North Dakota...
* Until 615 PM CDT.
* At 508 PM CDT, a severe thunderstorm was located near Mapes, or 33
miles east of Devils Lake, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Michigan around 520 PM CDT.
Petersburg around 535 PM CDT.
Niagara around 550 PM CDT.
Dahlen around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4802 9834 4819 9784 4819 9783 4785 9774
4781 9823
TIME...MOT...LOC 2208Z 240DEG 16KT 4798 9818
HAIL...1.25IN
WIND...60MPH
$$
JH2 follow-up statements
628
WWUS53 KFGF 112238
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
538 PM CDT TUE JUL 11 2017
NDC035-063-112315-
/O.CON.KFGF.SV.W.0079.000000T0000Z-170711T2315Z/
Grand Forks ND-Nelson ND-
538 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES...
At 537 PM CDT, a severe thunderstorm was located near Dahlen, or 31
miles southwest of Grafton, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Grand Forks and northeastern Nelson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4817 9790 4819 9783 4818 9783 4785 9774
4782 9807 4808 9816
TIME...MOT...LOC 2237Z 247DEG 19KT 4809 9788
HAIL...1.25IN
WIND...60MPH
$$
JH992
WWUS53 KFGF 112311 RRA
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
611 PM CDT TUE JUL 11 2017
NDC035-063-112320-
/O.EXP.KFGF.SV.W.0079.000000T0000Z-170711T2315Z/
Grand Forks ND-Nelson ND-
611 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS AND
NORTHEASTERN NELSON COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4817 9790 4819 9783 4818 9783 4785 9774
4782 9807 4808 9816
TIME...MOT...LOC 2310Z 240DEG 16KT 4816 9769
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 11, 3:53 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 353 PM CDT Tue Jul 11 2017 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1259 PM CDT Tue Jul 11 2017 VFR conditions were across the area except in northern Lake of the Woods county where MVFR conditions were located. Expect VFR conditions for this afternoon and early evening except obviously in thunderstorms. MVFR conditions across southern MAN will shift south into the forecast area later this evening and overnight. Expect MVFR conditions across at least the northeast two thirds of the area by 18z Wed. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JH LONG TERM...Hopkins AVIATION...JH
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:15 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 45 min |
| Jul 11, 5:25 PM CDT | Tornado Warning | FGF | Walsh | 50 min |
| Jul 11, 5:35 PM CDT | Tornado Warning | FGF | Grand Forks, Walsh | 40 min |
| Jul 11, 5:45 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 60 min |
| Jul 11, 5:46 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 59 min |
| Jul 11, 5:48 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey, Walsh | 42 min |
| Jul 11, 6:01 PM CDT | Tornado Warning | FGF | Grand Forks | 44 min |
| Jul 11, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 44 min |
| Jul 11, 6:21 PM CDT | Tornado Warning | FGF | Grand Forks, Walsh | 39 min |
| Jul 11, 6:27 PM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 48 min |
| Jul 11, 6:42 PM CDT | Tornado Warning | FGF | Grand Forks, Steele, Traill | 48 min |
| Jul 11, 6:49 PM CDT | Areal Flood Advisory | FGF | Walsh | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.